Title

Diabetic Ketoacidosis Secondary to New Onset Type 1 Diabetes Mellitus Related to Pembrolizumab Therapy

Division

West Florida

Hospital

Trinity

Document Type

Case Report

Publication Date

2-12-2021

Keywords

pembrolizumab, diabetic ketoacidosis, type i diabetes mellitus, pd1 receptor

Disciplines

Endocrine System Diseases | Endocrinology, Diabetes, and Metabolism | Internal Medicine | Neoplasms

Abstract

Pembrolizumab is an immunoglobulin G4 (IgG4) monoclonal antibody used in the treatment of various types of cancers. Despite its efficacy, pembrolizumab does not specifically target cancer cells which often leads to common side effects seen in immunotherapies such as diarrhea, rash, fatigue, nausea, decreased appetite, pruritus, and endocrinopathies. Type 1 diabetes mellitus (T1DM) has been reported in 0.1% of the patients in pembrolizumab clinical trials. In this case report, we discuss a 65-year-old Caucasian male with a history of metastatic head and neck cancer that was previously treated with pembrolizumab and was subsequently admitted to the intensive care unit (ICU) due to new onset diabetic ketoacidosis (DKA). Based on the timing of his presentation and the pre-hospital/inpatient workup, notably a normal hemoglobin A1C (HbA1c) 72 hours prior to admission and a significant increase thereafter, it was concluded that his presentation of diabetic ketoacidosis was secondary to his most recent infusion of pembrolizumab. With immunotherapies like programmed cell death (PD1) receptor antibodies becoming a more common first-line treatment for various cancers, this case hopes to raise awareness about the possible endocrinologic-related adverse events to its use and may help guide outpatient management.

Publisher or Conference

Cureus

Share

COinS